MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0510
Medical Device Problem Codes Material Twisted/Bent (2981); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra smart coils (smart coils), ruby coils, and a non-penumbra microcatheter.During the procedure, the physician successfully advanced ruby coils through the microcatheter and implanted them into the target vessel.The physician then decided to use a 5mm x 10cm smart coil with the same microcatheter.It was reported that the 5mm x 10cm smart coil was advanced into the microcatheter several times but was unable to advance out.Subsequently, the 5mm x 10cm smart coil became bent in the microcatheter.Therefore, the 5mm x 10cm smart coil was removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Kinks were present along the length of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was kinked, and the embolization coil had offset winds.Based on the complaint, the smart coil was advanced through a non-penumbra microcatheter which has a larger inner diameter than smart coils are intended to be delivered through.The larger inner diameter of the non-penumbra microcatheter would allow the smart coil to begin to prolapse and coil upon itself, thus causing resistance.Forcefully advancing the device against the resistance may result in the pusher assembly becoming kinked and offset coil winds on the embolization coil.Further investigation revealed additional pusher assembly kinks.These kinks were likely incidental and could have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9370503
Report Number3005168196-2019-02203
Device Sequence Number16700370
Product Code HCG
UDI-Device Identifier00814548014630
UDI-Public00814548014630
Combination Product (Y/N)Y
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2021
Device Catalogue Number400SMTSTD0510
Device Lot NumberF67728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/30/2019
Supplement Date Received by Manufacturer12/12/2019
Initial Report FDA Received Date11/25/2019
Supplement Report FDA Received Date01/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005